Medications That Can Cause Headaches

Medications That Cause Headaches

If you’re searching for the cause of the pain in your head, you may want to put down the names of the drugs you take. All sort of medications have side effects, and sometimes a headache is one of them.

A wide range of medicines, including birth control pills, heart drugs, and even pain relief medications, can cause headaches. But if your head starts hurting, don’t stop taking your medications on your own. Always seek your doctor’s advice so the two of you can figure out what your next step should be. He may suggest you change your dose or switch to a different drug.

Headache Medications

This may something you want to hear, but the truth remain that some medicines that are used to relieve headaches can actually cause them.

It’s known as a rebound headache. It occurs when you use pain relief drugs many times a week. As your medication clears off, you get a headache again, which leads you to take even more medicine. Progressively, you find yourself getting headaches more and more, and often with severe pain.

The issue can happen with both OTC and prescription pain medicines. Few examples of drugs that can cause rebound headaches are:

  • Aspirin
  • Acetaminophen
  • Sleeping pills
  • Ibuprofen
  • Naproxen
  • Codeine and prescription pain relievers
  • Medicines that contain caffeine
  • Migraine drugs called triptans

The safe way to treat rebound headaches is to not take the medicine again. Work with your doctor to come off of the medication that may be causing them. You may be able to stop taking the drug, or you may need to gradually cut the dose.

A close up of a packet of birth control pills

Have it in mind that when you stop the medicine, you may get withdrawal symptoms such as sleep problems, nausea, diarrhea, or worse headaches. The good news is that once you quit the medicine and your rebound headaches go away, the drugs you take for headaches can be more effective.

Birth Control Pills

They have a mixed track record when it comes to headaches. Some women who get migraines find that hormonal birth control helps treat them. Others find that birth control pills and other hormonal birth control methods, such as the patch or vaginal ring, cause migraines.

If you get headaches and take birth control pills, your headaches may be due to the drop in estrogen that occurs during the days when you take the inactive or placebo pills. Here’s what can help:

  • Use a birth control pill that has smaller amounts of inactive pill days, such as Seasonale, Seasonique, or others.
  • Opt for birth control pill that has lower levels of estrogen.
  • Switch to an IUD (intrauterine device) for birth control. 
  • Take OTC or prescription headache medicine during the inactive pill days.
  • Try a birth control pill that only contains progestin instead of a combination of estrogen and progestin.
  • Take a low dose of estrogen pills or wear an estrogen patch during the inactive pill days.

Nitrates

These are type of medicines that’s used to treat chest pain that happens when you have heart disease. Also known as nitroglycerin, the medicine widens your blood vessels so blood can flow more easily to your heart.

Medications That Cause Headaches

Headaches are a normal side effect of nitrates. You can get a mild to moderate headache soon after you take the medicine, or you might get an intense migraine about 3 to 6 hours later. You may also have nausea, vomiting, or sensitivity to light. Your headaches may go away as your body gets used to the medicine.

If you use nitrates and start getting a headache, keep on taking your medicine and talk to your doctor. Don’t try to treat yourself. Certain medicines that are used to treat migraines, such as triptans, may be unsafe to take when you have a heart condition.

In place of using nitrates, your doctor may advice using amlodipine (Norvasc). In addition to helping control your blood pressure, this medication can be given to help with chest pain if you have heart disease. 

Hormone Replacement Therapy

Hormone replacement therapy (HRT) treats symptoms of menopause such as hot flashes and night sweats. It can cause headaches.

If you get headaches when you take HRT, discuss it with your doctor. There are several different changes he can make that may reduce your pain.

You could try a lower dose of HRT or you could try different types of HRT to find the one that works best for you. For instance, an estrogen skin patch is a type of HRT that releases a low level of estrogen. It’s the least likely method of HRT to trigger headaches.

Give us your thoughts on what you just read